First of all, we could not be more thankful for such advanced healthcare that we can and have received. The ER staff was amazing, informative, and reassuring.
Hannah came down with a stomach ache yesterday at school. From the moment it really hit- it went downhill quickly. She started throwing up at school, so my mom went ahead and took her home.
Now before I go on, this is why this has all ruptured into a fairly intense and problematic situation. Due the fact we get to constantly fight this relentless disease, two major problems surfaced within hours.
Hypoglycemia and DKA
The first of these came faster than we expected. By the time they got Hannah home, she was still vomiting. After testing her BG she was 71. (The one thing I am thankful for- is that we have dealt with lows and vomiting before)
This is when the glucagon shines.
We went ahead and gave her her first injection of glucagon and within 15 minutes she was up to 121- the only problem is that this made her vomit again. By this point, we're concerned with dehydration, ketones, blood sugar stability, and another low. Sure enough, the next low came in at 90*. After a glucagon dose- most often we have seen blood sugars in the 300s due to the effectiveness of the shot. Seeing she is 90 and still vomiting, we went ahead and injected a second dose to prevent the ever-so-close low BG.
(*Tip: If you inject glucagon, the most common side affect is super high blood sugars! Glucagon is a hormone that triggers the pancreas to release sugar. It is the fastest way to address critical lows and is highly effective... life-savingly effective)
So this is when we went ahead and called our Endocrinologist. She ordered Zofran to counteract the nausea and vomiting. She asked that once Hannah quit throwing up, we should probably test for ketones and see if the Zofran does any good. If she threw up again, the advice was to take her to the ER so they can start IV fluids and keep her hydrated.
Of course, the zofran did little to nothing and she was vomiting again. After a urine test, Hannah was burning moderate-severe ketones. (Possible sign of DKA)
We went ahead and took her in and they were able to hook her up to fluids and more anti-nausea meds. Blood sugars were about 200s so they weren't too concerned with the DKA side of this. After a few hours in the ER, they discharged her and want us to be sure to push fluids.
So ALL of that to say, Hannah had an okay night.
She has thrown up only once since the ER. The best she can do for fluids, is suck on ice chips. We are praying that this will tide her over till she can muster enough strength to not vomit after sipping on water. Hopefully, after her resting- she will turn the corner. Blood sugars are nicely hovering in the 200s (pretty much where we want her for now), and she is sleeping soundly.
I know I have typed an awful lot... I usually don't like breaking it down so much. However, I felt it important to see just a glimpse of what a simple flu virus can do when combined with T1D. We are very fortunate that she didn't pass out and also that she didn't go into DKA. I think we have weathered the worst of it... I sure hope so...
Please keep her in your prayers-